New Bounds for Linear Codes of Covering Radius 2

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10495)


The length function \(\ell _q(r,R)\) is the smallest length of a q-ary linear code of covering radius R and codimension r. New upper bounds on \(\ell _q(r,2)\) are obtained for odd \(r\ge 3\). In particular, using the one-to-one correspondence between linear codes of covering radius 2 and saturating sets in the projective planes over finite fields, we prove that
$$\begin{aligned} \ell _q(3,2)\le \sqrt{q(3\ln q+\ln \ln q)}+\sqrt{\frac{q}{3\ln q}}+3 \end{aligned}$$
and then obtain estimations of \(\ell _q(r,2)\) for all odd \(r\ge 5\). The new upper bounds are smaller than the previously known ones. Also, the new bounds hold for all q, not necessary large, whereas the previously best known estimations are proved only for q large enough.


Covering codes Saturating sets The length function Upper bounds Projective spaces 



The research of D. Bartoli, M. Giulietti, S. Marcugini, and F. Pambianco was supported in part by Ministry for Education, University and Research of Italy (MIUR) (Project “Geometrie di Galois e strutture di incidenza”) and by the Italian National Group for Algebraic and Geometric Structures and their Applications (GNSAGA - INDAM). The research of A.A. Davydov was carried out at the IITP RAS at the expense of the Russian Foundation for Sciences (project 14-50-00150).


  1. 1.
    Bartoli, D., Davydov, A.A., Giulietti, M., Marcugini, S., Pambianco, F.: On upper bounds on the smallest size of a saturating set in a projective plane. [math.CO] (2015).
  2. 2.
    Bartoli, D., Davydov, A.A., Giulietti, M., Marcugini, S., Pambianco, F.: New upper bounds on the smallest size of a saturating set in a projective plane. In: 2016 XV International Symposium Problems of Redundancy in Information and Control Systems (REDUNDANCY), St. Petersburg, pp. 18–22. IEEE (2016).
  3. 3.
    Brualdi, R.A., Litsyn, S., Pless, V.S.: Covering radius. In: Pless, V.S., Huffman, W.C., Brualdi, R.A. (eds.) Handbook of coding theory, vol. 1, pp. 755–826. Elsevier, Amsterdam (1998)Google Scholar
  4. 4.
    Cohen, G., Honkala, I., Litsyn, S., Lobstein, A.: Covering Codes. North-Holland Mathematical Library, vol. 54. Elsevier, Amsterdam (1997)zbMATHGoogle Scholar
  5. 5.
    Davydov, A.A.: Constructions and families of nonbinary linear codes with covering radius 2. IEEE Trans. Inf. Theor. 45(5), 1679–1686 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Davydov, A.A., Giulietti, M., Marcugini, S., Pambianco, F.: Linear covering codes over nonbinary finite fields. In: XI International Workshop on Algebraic and Combintorial Coding Theory (ACCT 2008), Pamporovo, pp. 70–75 (2008).
  7. 7.
    Davydov, A.A., Giulietti, M., Marcugini, S., Pambianco, F.: Linear nonbinary covering codes and saturating sets in projective spaces. Adv. Math. Commun. 5(1), 119–147 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Davydov, A.A., Marcugini, S., Pambianco, F.: On saturating sets in projective spaces. J. Comb. Theor. Ser. A 103(1), 1–15 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Davydov, A.A., Östergård, P.R.J.: Linear codes with covering radius \(R=2,3\) and codimension \(tR\). IEEE Trans. Inf. Theor. 47(1), 416–421 (2001)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Giulietti, M.: The geometry of covering codes: small complete caps and saturating sets in Galois spaces. In: Blackburn, S.R., Holloway, R., Wildon, M. (eds.) Surveys in Combinatorics 2013. London Mathematical Society Lecture Note Series, vol. 409, pp. 51–90. Cambridge Univ Press, Cambridge (2013)CrossRefGoogle Scholar
  11. 11.
    Hirschfeld, J.W.P.: Projective Geometries Over Finite Fields. Oxford Mathematical Monographs, 2nd edn. Clarendon Press, Oxford (1998)zbMATHGoogle Scholar
  12. 12.
    Kiss, G., Kóvacs, I., Kutnar, K., Ruff, J., Šparl, P.: A note on a geometric construction of large cayley graphs of given degree and diameter. Studia Univ. Babes-Bolyai Math. 54(3), 77–84 (2009)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Lobstein, A.: Covering radius, an online bibliography.
  14. 14.
    Nagy, Z.L.: Saturating sets in projective planes and hypergraph covers. [math.CO] (2017). arxiv:1701.01379
  15. 15.
    Ughi, E.: Saturated configurations of points in projective Galois spaces. Eur. J. Comb. 8(3), 325–334 (1987)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematics and Computer SciencePerugia UniversityPerugiaItaly
  2. 2.Institute for Information Transmission Problems (Kharkevich Institute), Russian Academy of SciencesMoscowRussian Federation

Personalised recommendations